Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 17, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 17, 2022, 8:30 PM CDT for 6 counties in Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2022, 8:30 PM CDT (01:30 UTC)
- Expired
- Apr 17, 2022, 11:16 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Forrest County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Marion County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 104 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 8:45 PM CDT | FLASH FLOOD | 2 Nw Hattiesburg, MS | US HIGHWAY 49 AT THE 4TH STREET OVERPASS WAS CLOSED DUE TO FLOODING. |
| Apr 17, 8:55 PM CDT | FLASH FLOOD | 2 Nw Hattiesburg, MS | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 NW HATTIESBURG. LAW ENFORCEMENT REPORTS ROAD CLOSURE AT 7TH AND 25TH DUE TO FLASH FLOODING. |
| Apr 17, 8:55 PM CDT | FLASH FLOOD | 2 Nw Hattiesburg, MS | LAWN ENFORCEMENT REPORTS ROAD CLOSURE AT 7TH AND 25TH DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted.
806
WGUS54 KJAN 180130
FFWJAN
MSC031-035-065-067-073-091-180430-
/O.NEW.KJAN.FF.W.0017.220418T0130Z-220418T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
830 PM CDT Sun Apr 17 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Jefferson Davis County in south central Mississippi...
Northeastern Marion County in south central Mississippi...
Southern Covington County in southeastern Mississippi...
Northern Forrest County in southeastern Mississippi...
Southern Jones County in southeastern Mississippi...
Northern Lamar County in southeastern Mississippi...
* Until 1130 PM CDT.
* At 830 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen in portions of the area. The expected rainfall rate is
1 to 2 inches per hour. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hattiesburg, Petal, West Hattiesburg, Sumrall, Prentiss, Sanford,
Melba, Rawls Springs, Oak Grove, Improve, Eastabuchie, Moselle,
Bunker Hill, Carson, Lone Star, Sunrise, Macedonia, Society Hill,
Goss and Progress.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3168 8997 3150 8894 3143 8894 3143 8915
3118 8915 3137 8997
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
NF1 follow-up statement
781
WGUS74 KJAN 180416
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1116 PM CDT Sun Apr 17 2022
MSC031-035-065-067-073-091-180426-
/O.CAN.KJAN.FF.W.0017.000000T0000Z-220418T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Covington MS-Forrest MS-Jefferson Davis MS-Jones MS-Lamar MS-Marion
MS-
1116 PM CDT Sun Apr 17 2022
...FLASH FLOOD WARNING IS CANCELLED FOR JEFFERSON DAVIS,
NORTHEASTERN MARION, SOUTHERN COVINGTON, NORTHERN FORREST, SOUTHERN
JONES AND NORTHERN LAMAR COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3168 8997 3150 8894 3143 8894 3143 8915
3118 8915 3137 8997
$$
NFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 7:37 PM CDT, 53 minutes earlier.
Area forecast discussion, Apr 17, 7:37 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 737 PM CDT Sun Apr 17 2022 ...SEVERE STORMS AND HEAVY RAIN CONTINUING TODAY... .UPDATE... Updated for 00Z aviation discussion. && .AVIATION... 00Z TAF discussion: Ongoing line of SHRA and TSRA will bring impacts to visibility and locally gusty winds as storms move south to begin the period. Abundant low-level moisture will keep IFR to MVFR ceilings at most sites through at least 15Z Monday. Some LIFR ceilings cannot be ruled out. /NF/ && .DISCUSSION... The rest of today through tomorrow... Severe storms remain likely throughout the remainder of the afternoon and evening. The southwest portions of the CWA has been upgraded to an enhanced from a slight. Severe storms will be likely, with the main risks of golf ball sized hail or larger, damaging winds up to 70 mph, and possible tornadoes. A warm front lifting north from the southern half of the ArkLaMiss region will provide moisture and instability to generate storm development throughout the evening. SBCAPE values south of the boundary are increasing as the region begins to reach peak diurnal heating and undergo breaks in the cloud deck. SBCAPE values are estimated 500-2500 J/kg for areas along and south of I-20, which is more than enough instability for storm development. Mid-level lapse rates are increasing from west, while low level lapse rates begin to increase from the southwest. Lapse rates are expected to be as high as 7.5 C/km this afternoon. This is expected to drive strong updrafts in some storms, which will allow for the formation of large hail. Damaging winds will also be a threat today. There were several reports of wind damage from a strong cluster of storms that moves through central/eastern MS late this morning. A tornado will also be possible in the enhanced/slight areas and can't be ruled out in the marginal area. Although a lower threat, storm relative helicity values 150-200 m^2/s^s and a deep layer shear profile that is enough to support tornadoes will allow the risk to remain possible, especially in the enhanced region. Tonight, showers and storms will linger into the overnight hours, but the severe risk will decrease after sunset. Overnight, lingering showers will be possible. Some areas in the east may experience patchy fog, if winds remain relatively calm overnight. By tomorrow, drier weather will on tap and skies are expected to clear from the west. Highs tomorrow will be slightly above average, ranging from the middle 60s in the north to middle 70s in the south. /AJ/ Monday night through Saturday... A weak shortwave with a surface low near the Lower Mississippi Valley Region should begin to eject east of the Southeastern region. A surface ridge is expected to build in from the from the Southern Plains, where a high pressure is expected to be centered over the High Plains. This will allow conditions to remain fairly dry and quiet throughout the course of the long term period. Midlevel northwesterly flow is also expected to keep the region dry, while surface southerly flow should gradually increase temperatures throughout the week. By the end of the period, highs are expected to top off in the middle up upper 80s. By mid-week, a weak surface front associated with a low pressure over the Great Lakes region is expected to drop into the far NW portions of the CWA, but will offer a fairly low chance of precipitation. By Thursday, dry conditions will continue to end the work week. The next chance of rain won't be until late Saturday night, when a low pressure centered over southern Canada may bring another surface front through the region. /AJ/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 53 69 45 71 / 85 0 1 0 Meridian 57 72 45 70 / 85 0 1 0 Vicksburg 53 69 47 72 / 70 0 1 0 Hattiesburg 61 74 47 74 / 87 1 1 0 Natchez 54 70 48 73 / 77 0 1 0 Greenville 49 66 45 66 / 49 0 1 0 Greenwood 50 67 44 68 / 69 0 1 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/AJ
Hazardous weather outlook, Apr 17, 2:43 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 243 PM CDT Sun Apr 17 2022 ARZ074-LAZ007>009-016-MSZ040>045-047>052-055>058-064>066-072>074- 181945- Ashley-Morehouse-West Carroll-East Carroll-Madison LA-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott- Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of golf balls. (https://www.weather.gov/images/jan/graphicast/2.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. ARZ075-MSZ018-019-025>039-046-181945- Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Kemper- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. LAZ015-023>026-MSZ053-054-059>063-181945- Richland-Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah- Jefferson-Adams-Franklin MS-Lincoln-Lawrence- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and golf ball size hail or larger. (https://www.weather.gov/images/jan/graphicast/3.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 33 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Apr 17, 7:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 1 SW PEARL 32.27N 90.14W
04/17/2022 RANKIN MS NWS EMPLOYEE
AT LEAST A FOOT OF STANDING WATER OFF OF
SOUTH FRONTAGE ROAD NEAR I-20.
&&
AJLocal storm report, Apr 17, 7:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
748 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 ESE MENDENHALL 31.94N 89.84W
04/17/2022 SIMPSON MS PUBLIC
AWNING BLOWN OFF OF GAS STATION PUMPS AT
CEFCO NEAR HWY 49 IN MENDENHALL.
&&
AJLocal storm report, Apr 17, 7:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
752 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FLASH FLOOD 1 S PEARL 32.26N 90.14W
04/17/2022 RANKIN MS NWS EMPLOYEE
NWS EMPLOYEE REPORTS WATER ACROSS ROADWAY,
CAR POSSIBLY STALLED.
&&
LPLocal storm report, Apr 17, 7:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 3 NNW MACEDONIA 31.42N 89.19W
04/17/2022 E1.00 INCH FORREST MS EMERGENCY MNGR
QUARTER SIZE HAIL ON MORRISTON RD IN PETAL.
&&Local storm report, Apr 17, 8:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
807 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL MOSELLE 31.51N 89.28W
04/17/2022 E1.00 INCH JONES MS EMERGENCY MNGR
QUARTER HAIL IN MOSELLE.
&&Local storm report, Apr 17, 8:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
826 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 2 N MENDENHALL 31.98N 89.87W
04/17/2022 SIMPSON MS TRAINED SPOTTER
MULTIPLE PINE TREES DOWN AT HWY 13 AND PINE
HILL CIRCLE OFF HWY 49, WHERE TREES BLOCKED
THE ROAD. TOPS OF PINE TREES SNAPPED OFF.
POSSIBLE TORNADO.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:10 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 65 min |
| Apr 17, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Lawrence, Lincoln | 51 min |
| Apr 17, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jefferson Davis, Jones, Simpson, Smith | 41 min |
| Apr 17, 7:26 PM CDT | Tornado Warning | JAN | Covington, Jefferson Davis | 32 min |
| Apr 17, 7:37 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 53 min |
| Apr 17, 7:55 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 50 min |
| Apr 17, 7:56 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jefferson Davis, Jones, Lamar, Marion | 49 min |
| Apr 17, 8:04 PM CDT | Tornado Warning | JAN | Jasper, Jones | 26 min |
| Apr 17, 8:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 52 min |
| Apr 17, 9:06 PM CDT | River Flood Warning | JAN | Copiah, Simpson | 9 days |
| Apr 17, 11:20 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 25 min |
| Apr 17, 11:44 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
| Apr 18, 8:36 AM CDT | River Flood Warning | JAN | Hinds, Rankin | 5 days |
| Apr 18, 9:02 AM CDT | River Flood Warning | JAN | Lawrence | 9 days |
| Apr 18, 9:02 AM CDT | River Flood Warning | JAN | Marion | 21 days |
| Apr 18, 9:18 AM CDT | River Flood Warning | JAN | Clarke | 49 hr |
| Apr 18, 9:19 AM CDT | River Flood Warning | JAN | Clay | 49 hr |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.